In: Main30 Mar 2010
Problem: The treatment of severe hypernatremia can be challenging, especially in patients with pre-existing conditions that may seem to limit therapeutic options. Such a situation resulted in an ill-conceived decision to give sterile water for an intravenous (IV) injection to an elderly patient who had been admitted to the intensive-care unit (ICU) with pneumonia, congestive heart failure (CHF), respiratory failure, and severe hypernatremia. The physician did not want the patient to receive any further infusions containing sodium, but the patient also was severely hyperglycemic. The physician’s concern about giving sodium or dextrose to a patient with CHF and a high blood glucose level led to an order to change the patient’s peripheral IV infusion to “free water” at 100 ml/hour.
Free water is not associated with organic or inorganic ions. Because hyper-natremia usually results from a deficit of free water, it is likely that the physician intended to replace this loss when he wrote the order. Although water can be replaced orally, it should never be given via the IV route without additives to normalize tonicity, or hemolysis can occur.
canadian drugstore online
Just before writing the order, the physician had contacted a pharmacist to ask whether large bags of Sterile Water for Injection, USP were available. (Sterile water is used for compounding parenteral nutrition solutions.) The pharmacist checked the computer and told the physician that it was. When the pharmacist received the order, he entered it into the computer and printed a label for a 2,000-ml bag of the solution. A pharmacy intern retrieved a bag from the sterile compounding area, placed the label on the back of the bag, and dispensed it to the ICU.
A nurse began the infusion without question because she was aware of the patient’s hypernatremia and had overheard the physician ask the pharmacist whether bags of sterile water were available. She did not see a red warning on the bag stating “Pharmacy Bulk Package, Not For Direct Infusion,” because the pharmacy label was on the opposite side of the bag. cialis professional
Another nurse later noticed the statement on the bag, and the infusion was stopped— but not before 550 ml had been infused. The patient experienced a hemolytic reaction and acute renal failure and died.
Blog invites submissions of review articles, reports on clinical techniques, case reports, conference summaries, and articles of opinion pertinent to the control of pain and anxiety in dentistry.